Alert archive / California / Red Flag Warnings in 2022
Red Flag Warning 22, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 30, 2022, 1:35 PM PDT for Modoc County, Siskiyou County, California; Klamath County, Lake County, Oregon. It took effect at Aug 31, 2022, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2022, 1:35 PM PDT (20:35 UTC)
- In effect from
- Aug 31, 2022, 2:00 PM PDT
- Expired
- Aug 31, 2022, 8:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2449 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
470 WWUS86 KMFR 302035 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 135 PM PDT Tue Aug 30 2022 ...Gusty southwest winds and dry conditions on the east side Wednesday... ...The backside of a shortwave trough will cause gusty winds and are expected to lead to critical conditions Wednesday afternoon for the east side in the presence of very dry surface conditions. CAZ284-285-ORZ624-310845- /O.UPG.KMFR.FW.A.0018.220831T2100Z-220901T0300Z/ /O.NEW.KMFR.FW.W.0022.220831T2100Z-220901T0300Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta-Modoc County Except for the Surprise Valley- Klamath Basin and the Fremont-Winema National Forest- 135 PM PDT Tue Aug 30 2022 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT WEDNESDAY FOR STRONG GUSTY WIND AND LOW RH FOR FIRE WEATHER ZONES 284, 285, AND 624... The National Weather Service in Medford has issued a Red Flag Warning, which is in effect from 2 PM to 8 PM PDT Wednesday. The Fire Weather Watch is no longer in effect. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * AFFECTED AREA... - In NorCal...Northeast Fire weather zone 284 and northwest Fire weather zone 285. This includes Tionesta, Newel, and Tulelake, plus Lava Beds National Monument . - In Oregon...Eastern fire weather zone 624. This includes Beatty, Bly, Lorella, Lakeview, and Valley falls, plus the Fremont- Winema-National Forest. * WIND...10 to 20 mph, with gusts up to 35 mph, especially along ridges. * HUMIDITY...8 to 13 percent. * DETAILEDURL...View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. Avoid tossing burning cigarettes on the ground, parking hot vehicles on dry vegetation, and using equipment that can cause sparks. Follow all fire restrictions. Find links to restrictions at weather.gov/medford/wildfire. One less spark, one less wildfire. Familiarize yourself with your evacuation plan. Where will you go? How will you get there? Who will you call to let others know your are safe? Visit ready.gov/wildfires for more information. && $$ Visit us at www.weather.gov/Medford
3 follow-up statements
999 WWUS86 KMFR 310819 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 119 AM PDT Wed Aug 31 2022 ...Gusty southwest winds and dry conditions on the east side Wednesday... ...The backside of a shortwave trough will cause gusty winds and are expected to lead to critical conditions this afternoon for the east side in the presence of very dry surface conditions. CAZ284-285-ORZ624-010300- /O.CON.KMFR.FW.W.0022.220831T2100Z-220901T0300Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta-Modoc County Except for the Surprise Valley- Klamath Basin and the Fremont-Winema National Forest- 119 AM PDT Wed Aug 31 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND AND LOW RH FOR FIRE WEATHER ZONES 284, 285, AND 624... * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * AFFECTED AREA... - In NorCal...Northeast Fire weather zone 284 and northwest Fire weather zone 285. This includes Tionesta, Newel, and Tulelake, plus Lava Beds National Monument. - In Oregon...Eastern fire weather zone 624. This includes Beatty, Bly, Lorella, Lakeview, and Valley Falls, plus the Fremont- Winema-National Forest. * WIND...10 to 20 mph, with gusts up to 35 mph, especially along ridges. * HUMIDITY...8 to 13 percent. * DETAILEDURL...View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. Avoid tossing burning cigarettes on the ground, parking hot vehicles on dry vegetation, and using equipment that can cause sparks. Follow all fire restrictions. Find links to restrictions at weather.gov/medford/wildfire. One less spark, one less wildfire. Familiarize yourself with your evacuation plan. Where will you go? How will you get there? Who will you call to let others know your are safe? Visit ready.gov/wildfires for more information. && $$ Visit us at www.weather.gov/Medford
697
WWUS86 KMFR 312111
RFWMFR
URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
211 PM PDT Wed Aug 31 2022
CAZ284-285-ORZ624-011215-
/O.NEW.KMFR.FW.A.0019.220902T1800Z-220903T0500Z/
/O.CON.KMFR.FW.W.0022.000000T0000Z-220901T0300Z/
Siskiyou County from the Cascade Mountains East and South to Mt
Shasta-Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
211 PM PDT Wed Aug 31 2022
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR STRONG GUSTY WIND AND LOW RH FOR FIRE WEATHER ZONES 284, 285,
AND 624...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING FOR STRONG GUSTY WIND AND LOW RH FOR FIRE WEATHER
ZONES 284, 285, AND 624...
The National Weather Service in Medford has issued a Fire Weather
Watch, which is in effect from Friday morning through Friday
evening.
* IMPACTS...Any fires that develop will likely spread rapidly.
Outdoor burning is not recommended.
* AFFECTED AREA...
- In NorCal...For the warning; Northeast Fire weather zone 284 and
northwest Fire weather zone 285. This includes Tionesta, Newel,
and Tulelake, plus Lava Beds National Monument. For the watch;
all of fire zones 284 and 285. This includes all of eastern
Siskiyou county and all of Modoc county.
- In Oregon...For the warning; Eastern fire weather zone 624. This
includes Beatty, Bly, Lorella, Lakeview, and Valley Falls, plus
the Fremont- Winema-National Forest. For the Watch; Fire weather
zones 625 and 625. This includes almost all of Lake county, and
all of Klamath county except for north of Klamath Lake west of
Chiloquin and Chemult.
* WIND...10 to 20 mph, with gusts up to or in excess of 35 mph,
especially along ridges.
* HUMIDITY...8 to 13 percent.
* DETAILED URL...View the hazard area in detail at
https://www.wrh.noaa.gov/map/?wfo=mfr
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. These conditions
promote rapid spread of fire which may become life threatening.
Evacuate if ordered to, or if a fire threatens.
Avoid tossing burning cigarettes on the ground, parking hot
vehicles on dry vegetation, and using equipment that can cause
sparks. Follow all fire restrictions. Find links to restrictions
at weather.gov/medford/wildfire. One less spark, one less
wildfire.
Familiarize yourself with your evacuation plan. Where will you
go? How will you get there? Who will you call to let others know
your are safe? Visit ready.gov/wildfires for more information.
If you have not packed your evacuation kit yet, now is the time
to do so. This includes items like important documents and
essentials you cannot live without. Fill your vehicle's fuel
tank. Visit ready.gov/kit for more information.
Plan now to avoid using equipment that could cause sparks during
the period when critical weather conditions are possible. Visit
weather.gov/medford/wildfire for links to fire restrictions in
your area.
A Fire Weather Watch means that critical fire weather conditions
are possible during the valid watch time. These conditions could
promote the rapid spread of wildfires which could become life-
threatening. Check weather.gov/medford for forecast updates and a
possible upgrade of the this watch to a Red Flag Warning.
&&
$$
CAZ280>282-ORZ623-625-011215-
/O.NEW.KMFR.FW.A.0019.220902T1800Z-220903T0500Z/
Western Klamath National Forest-
Central Siskiyou County Including Shasta Valley-Shasta-
Trinity National Forest in Siskiyou County-
Southern Oregon Cascades-
South Central Oregon Desert including the BLM Land in Eastern
Lake and Western Harney Counties-
211 PM PDT Wed Aug 31 2022
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING FOR STRONG GUSTY WIND AND LOW RH FOR FIRE WEATHER
ZONES 280, 281, 282, 623, AND 625...
The National Weather Service in Medford has issued a Fire Weather
Watch, which is in effect from Friday morning through Friday
evening.
* IMPACTS...any fires that develop will likely spread rapidly.
Outdoor burning is not recommended.
* AFFECTED AREA...
-In NorCal...CAZ280...Eastern fire weather zone 280. In
CAZ281...most of fire weather zone 281. In CAZ282...all of fire
weather zone 282. This includes the McKinney fire.
-In Oregon...ORZ623...Southern portions of fire weather zone
623.In ORZ625...all of fire weather zone 625.
* WIND...Southwest winds 15 to 25 mph with gusts to 35 mph.
* HUMIDITY...8 to 13 percent.
* DETAILED URL...View the hazard area in detail at
https://www.wrh.noaa.gov/map/?wfo=mfr
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you have not packed your evacuation kit yet, now is the time
to do so. This includes items like important documents and
essentials you cannot live without. Fill your vehicle's fuel
tank. Visit ready.gov/kit for more information.
Plan now to avoid using equipment that could cause sparks during
the period when critical weather conditions are possible. Visit
weather.gov/medford/wildfire for links to fire restrictions in
your area.
A Fire Weather Watch means that critical fire weather conditions
are possible during the valid watch time. These conditions could
promote the rapid spread of wildfires which could become life-
threatening. Check weather.gov/medford for forecast updates and a
possible upgrade of the this watch to a Red Flag Warning.
&&
$$
Visit us at www.weather.gov/Medford220
WWUS86 KMFR 010255
RFWMFR
URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
755 PM PDT Wed Aug 31 2022
CAZ284-285-ORZ624-012200-
/O.EXP.KMFR.FW.W.0022.000000T0000Z-220901T0300Z/
/O.CON.KMFR.FW.A.0019.220902T1800Z-220903T0500Z/
Siskiyou County from the Cascade Mountains East and South to Mt
Shasta-Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
755 PM PDT Wed Aug 31 2022
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING FOR STRONG GUSTY WIND AND LOW RH FOR
FIRE WEATHER ZONES 284, 285, AND 624...
...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
STRONG GUSTY WIND AND LOW RH FOR FIRE WEATHER ZONES 284, 285,
AND 624...
* IMPACTS...Any fires that develop will likely spread rapidly.
Outdoor burning is not recommended.
* AFFECTED AREA...
- In NorCal...For the watch...all of fire zones 284 and 285. This
includes all of eastern Siskiyou county and all of Modoc county.
- In Oregon...For the Watch; Fire weather zones 625 and 625. This
includes almost all of Lake county, and all of Klamath county
except for north of Klamath Lake west of Chiloquin and Chemult.
* WIND...10 to 20 mph, with gusts up to or in excess of 35 mph,
especially along ridges.
* HUMIDITY...8 to 13 percent.
* DETAILED URL...View the hazard area in detail at
https://www.wrh.noaa.gov/map/?wfo=mfr
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you have not packed your evacuation kit yet, now is the time
to do so. This includes items like important documents and
essentials you cannot live without. Fill your vehicle's fuel
tank. Visit ready.gov/kit for more information.
Plan now to avoid using equipment that could cause sparks during
the period when critical weather conditions are possible. Visit
weather.gov/medford/wildfire for links to fire restrictions in
your area.
A Fire Weather Watch means that critical fire weather conditions
are possible during the valid watch time. These conditions could
promote the rapid spread of wildfires which could become life-
threatening. Check weather.gov/medford for forecast updates and a
possible upgrade of the this watch to a Red Flag Warning.
&&
$$
CAZ280>282-ORZ623-625-012200-
/O.CON.KMFR.FW.A.0019.220902T1800Z-220903T0500Z/
Western Klamath National Forest-
Central Siskiyou County Including Shasta Valley-Shasta-
Trinity National Forest in Siskiyou County-
Southern Oregon Cascades-
South Central Oregon Desert including the BLM Land in Eastern
Lake and Western Harney Counties-
755 PM PDT Wed Aug 31 2022
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING FOR STRONG GUSTY WIND AND LOW RH FOR
FIRE WEATHER ZONES 280, 281, 282, 623, AND 625...
* IMPACTS...any fires that develop will likely spread rapidly.
Outdoor burning is not recommended.
* AFFECTED AREA...
-In NorCal...CAZ280...Eastern fire weather zone 280. In
CAZ281...most of fire weather zone 281. In CAZ282...all of fire
weather zone 282. This includes the McKinney fire.
-In Oregon...ORZ623...Southern portions of fire weather zone
623. In ORZ625...all of fire weather zone 625.
* WIND...Southwest winds 15 to 25 mph with gusts to 35 mph.
* HUMIDITY...8 to 13 percent.
* DETAILED URL...View the hazard area in detail at
https://www.wrh.noaa.gov/map/?wfo=mfr
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you have not packed your evacuation kit yet, now is the time
to do so. This includes items like important documents and
essentials you cannot live without. Fill your vehicle's fuel
tank. Visit ready.gov/kit for more information.
Plan now to avoid using equipment that could cause sparks during
the period when critical weather conditions are possible. Visit
weather.gov/medford/wildfire for links to fire restrictions in
your area.
A Fire Weather Watch means that critical fire weather conditions
are possible during the valid watch time. These conditions could
promote the rapid spread of wildfires which could become life-
threatening. Check weather.gov/medford for forecast updates and a
possible upgrade of the this watch to a Red Flag Warning.
&&
$$
Visit us at www.weather.gov/MedfordWhat forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 30, 8:39 AM PDT, 4 hours 56 minutes earlier.
Area forecast discussion, Aug 30, 8:39 AM PDT, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Medford OR
839 AM PDT Tue Aug 30 2022
.DISCUSSION...No major updates are needed this morning. Made some
adjustments to sky cover to better align with current
observations, and adjusted some afternoon wind speeds across the
region. Otherwise, the going forecast looks on track. Smoke
continues to impact the valleys west of the Cascades and south of
the Umpqua Divide, mainly from the Rum Creek Fire but also from
the Lightning Complex in Humboldt County south of Siskiyou
County. Smoke models are indicating some improvement this
afternoon in the density of smoke, but with no big weather changes
expected today, the amount of improvement is uncertain. Much
depends on fire activity, but with the typical northwest winds we
experience in the afternoons, it's possible that conditions worsen
again this evening. An Air Quality Alert remains in effect for
Jackson/Josephine Counties through much of the week. For more
details on the upcoming weather, please see the previous
discussion below. /BR-y
&&
.AVIATION...30/12Z TAFs...Over the coastal waters, along the
coast, and in the coastal valleys...Widespread IFR/LIFR cigs/vsbys
in low clouds and fog with higher terrain obscured will burn back to
the coast by Tuesday afternoon, then move back into the coastal
valleys Tuesday night. The lower conditions will prevail into
Wednesday morning. Over the remainder of the area...VFR conditions
will prevail into Wednesday morning, except for areas of reduced
visibilities in wildfire smoke across Josephine, Jackson and Curry
counties.
&&
.MARINE...Updated 830 AM PDT Tuesday 30 August 2022...Light winds
and seas will prevail through Friday. A thermal trough will develop
near the coast Friday, and gusty north winds and areas of steep seas
will develop south of Cape Blanco Friday evening, possibly spreading
north of Cape Blanco Saturday night.
&&
.PREV DISCUSSION... /Issued 415 AM PDT Tue Aug 30 2022/
DISCUSSION...Dry and hot weather is expected for most of the
week, with high temperatures in the 90s to lower 100s on the west
side and 90 to 95 on the east side.
A shortwave moving up from the south is bringing mid level moisture
into Lake and Klamath County, earlier there were several cloud to
cloud flashes outside of our forecast area and a few cloud to ground
strikes south of Modoc County. This feature will continue to move
north this morning with drying at the mid levels, therefore the
chance for thunder is next to zero.
The main short term concern will be the movement of the smoke from
the Rum Creek Fire in northern Josephine County. The Air Quality
Advisory /PDXAQAMFR/, issued by the Oregon Department of
Environmental Quality remains in effect. It covers Jackson County as
well as Josephine and Curry counties, at least through Thursday.
Also, please see the latest smoke forecast, issued by the U.S.
Interagency Wildland Fire Air Quality Response Program (online at
outlooks.airfire.org/outlook). Unsurprisingly, smoke has been
thickest in Josephine County and that will continue to be the case,
with the next most significant intrusion expected into the Applegate
Valley. Smoke will generally be at its worst with the weaker winds
and more stable air mass of the late night into morning hours.
The marine stratus remains along the coast and interior locations in
western Coos County. A typical pattern of day-time stratus retreat
to the beaches, and night-time intrusion is expected Wednesday
through Thursday night.
This is ahead of a weak, dry front on Friday that will result in
gusty winds from the west to northwest sustained at 10 to 15 mph on
the west side, and mainly southwest winds east of the Cascades at 15
to 25 mph. The front will also bring slight cooling for the
interior, then ridging is expected to build back towards the area
this weekend, but we'll still be under the influence of a southwest
flow, which should keep high temperatures in check, but still above
normal. -Petrucelli
FIRE WEATHER...Updated 230 AM PDT Tuesday 30 August 2022...Inland
temperatures will remain hot, with west side valleys in Siskiyou
County exceeding 100 degrees, and valleys in southern Oregon will
be around 100 degrees. As smoke expands and fills valleys,
temperatures may not reach forecast values, but this depends on
how much smoke is present. Dry conditions will come with this warm
up, and the day with the lowest humidities in the region is
expected to be Thursday, with RHs < 10% across NorCal and the east
side, and low teens in the valleys of Jackson and Josephine
County.
A mid level clouds ahead of a shortwave moving up from the south has
resulted in several cloud to cloud flashes just east of the forecast
area, with light radar returns in Modoc county. There were a few
cloud to ground strikes in southern Modoc County around 11:36 pm pdt
from a weak cell, but that has since weakened. The latest high res
guidance suggest we should not have any concerns in terms of
convection, but we'll keep a close watch on this.
The shortwave will move through the area early Tuesday afternoon,
but the but the mid levels will be drying out this morning and it
won't be as unstable, so were not expecting thunderstorms.
A brief surge of northwest winds will come over the Umpqua Divide
this afternoon and evening that may affect the Rum Creek fire.
Meanwhile stronger Southwest winds will mix to the surface bringing
elevated winds to the Shasta and Scott valley (10-15 mph sustained)
as well as the east side (10-15 mph along ridges, 7-12 at lower
elevations). These winds combined with low RHs are expected to cause
critical conditions, just not long enough for RFW criteria to be
met. The locations most close to meeting RFW criteria are the Scott
and Shasta valley, with both expected to come up about an hour shy
of their duration criteria (4 & 6 hours respectively).
Haines indices of 5 to 6 are forecast over most of southern Oregon
and northern California Monday through Thursday. This could lead to
larger smoke plumes developing over fires in the region that are
active and burning hotly. Although, if the smoke in the vicinity of
the fires is thick enough, it could keep the smoke plumes in check
somewhat.
A dry cold front will move onshore Friday. It will bring in a marine
push, and thus higher humidities and improved recoveries west of the
Cascades. And while recoveries will be improved, we are not seeing
strong signals that a stratus cloud surge will move very far inland
(maybe the Elkton area of Douglas County) and that really eliminates
the chance for any light rain or accumulating drizzle. Temperatures
will decrease a few degrees as a result, mainly on the west side
though, with the east side remaining hot and dry. There's still
evidence favoring gusty winds east of the Cascades as a result of
the marine push that could result in critical conditions.
-Miles/Petrucelli
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for ORZ624.
CA...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for CAZ284-285.
Pacific Coastal Waters...None.
&&
MNF/MAP/JRSThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 8:13 AM PDT | Fire Weather Watch | MFR | Modoc, Siskiyou | 5 hr |
Nearby
Red Flag Warnings in California, 2022Red Flag Warnings in Oregon, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.